• Previous Article
    Minimization of the coefficient of variation for patient waiting system governed by a generic maximum waiting policy
  • JIMO Home
  • This Issue
  • Next Article
    A numerical scheme for pricing American options with transaction costs under a jump diffusion process
2017, 13(4): 1771-1791. doi: 10.3934/jimo.2017018

Minimizing expected time to reach a given capital level before ruin

1. 

School of Sciences, Hebei University of Technology, Tianjin 300401, China

2. 

School of Mathematical Sciences, Nankai University, Tianjin 300071, China

* Corresponding author: Lihua Bai

Received  November 2015 Published  December 2016

Fund Project: The first author is supported by the National Natural Science Foundation of China (11571189),the project RARE -318984 (an FP7 Marie Curie IRSES) and High School National Science Foundation of Hebei Province (QN2016176), and the second author is supported by the National Natural Science Foundation of China (11471171).

In this paper, we consider the optimal investment and reinsurance problem for an insurance company where the claim process follows a Brownian motion with drift. The insurer can purchase proportional reinsurance and invest its surplus in one risky asset and one risk-free asset. The goal of the insurance company is to minimize the expected time to reach a given capital level before ruin. By using the Hamilton-Jacobi-Bellman equation approach, we obtain explicit expressions for the value function and the optimal strategy. We also provide some numerical examples to illustrate the results obtained in this paper, and analyze the sensitivity of the parameters.

Citation: Xiaoqing Liang, Lihua Bai. Minimizing expected time to reach a given capital level before ruin. Journal of Industrial & Management Optimization, 2017, 13 (4) : 1771-1791. doi: 10.3934/jimo.2017018
References:
[1]

S. Asmussen, B. Højgaard, M. Taksar, Optimal risk control and dividend distribution policies: Example of excess-of-loss reinsurance for an insurance corporation, Finance and Stochastics, 4 (2000), 299-324. doi: 10.1007/s007800050075.

[2]

S. Asmussen, M. Taksar, Controlled diffusion models for optimal dividend pay-out, Insurance: Mathematics and Economics, 20 (1997), 1-15. doi: 10.1016/S0167-6687(96)00017-0.

[3]

P. Azcue, N. Muler, Optimal reinsurance and dividend distribution policies in the Cramér-Lundberg model, Mathematical Finance, 15 (2005), 261-308. doi: 10.1111/j.0960-1627.2005.00220.x.

[4]

L. Bai, J. Guo, Optimal proportional reinsurance and investment with multiple risky assets and no-shorting constraint, Insurance: Mathematics and Economics, 42 (2008), 968-975. doi: 10.1016/j.insmatheco.2007.11.002.

[5]

S. Browne, Optimal investment policies for a firm with a random risk process: Exponential utility and minimizing the probability of ruin, Mathematics of Operations Research, 20 (1995), 937-958. doi: 10.1287/moor.20.4.937.

[6]

L. Chen and H. Yang, Optimal reinsurance and investment strategy with two piece utility function Journal of Industrial and Management Optimization, 12 (2016).

[7]

T. Choulli, M. Taksar, X. Zhou, A diffusion model for optimal dividend distribution for a company with constraints on risk control, SIAM Journal on Control and Optimization, 41 (2003), 1946-1979. doi: 10.1137/S0363012900382667.

[8]

W. Fleming and H. Soner, Controlled Markov Processes and Viscosity Solutions, Springer Science & Business Media, 2006.

[9]

J. Grandell, Aspects of Risk Theory, Springer, 1991.

[10]

B. Højgaard, M. Taksar, Controlling risk exposure and dividends pay-out schemes: Insurance company example, Mathematical Finance, 9 (1999), 153-182. doi: 10.1111/1467-9965.00066.

[11]

B. Højgaard, M. Taksar, Optimal risk control for a large corporation in the presence of returns on investments, Finance and Stochastics, 5 (2001), 527-547. doi: 10.1007/PL00000042.

[12]

B. Højgaard, M. Taksar, Optimal dynamic portfolio selection for a corporation with controllable risk and dividend distribution policy, Quantitative Finance, 4 (2004), 315-327. doi: 10.1088/1469-7688/4/3/007.

[13]

C. Irgens, J. Paulsen, Optimal control of risk exposure, reinsurance and investments for insurance portfolios, Insurance: Mathematics and Economics, 35 (2004), 21-51. doi: 10.1016/j.insmatheco.2004.04.004.

[14]

Z. Liang, V. Young, Dividends and reinsurance under a penalty for ruin, Insurance: Mathematics and Economics, 50 (2012), 437-445. doi: 10.1016/j.insmatheco.2012.02.005.

[15]

Z. Liang, K. Yuen, Optimal dynamic reinsurance with dependent risks: Variance premium principle, Scandinavian Actuarial Journal, 2016 (2016), 18-36. doi: 10.1080/03461238.2014.892899.

[16]

S. Luo, M. Wang, X. Zeng, Optimal reinsurance: Minimize the expected time to reach a goal, Scandinavian Actuarial Journal, 2016 (2015), 741-762. doi: 10.1080/03461238.2015.1015161.

[17]

J. Paulsen, Optimal dividend payouts for diffusions with solvency constraints, Finance and Stochastics, 7 (2003), 457-473. doi: 10.1007/s007800200098.

[18]

J. Paulsen, H. Gjessing, Optimal choice of dividend barriers for a risk process with stochastic return on investments, Insurance: Mathematics and Economics, 20 (1997), 215-223. doi: 10.1016/S0167-6687(97)00011-5.

[19]

V. Pestien, W. Sudderth, Continuous-time red and black: how to control a diffusion to a goal, Mathematics of Operations Research, 10 (1985), 599-611. doi: 10.1287/moor.10.4.599.

[20]

H. Schmidli, Optimal proportional reinsurance policies in a dynamic setting, Scandinavian Actuarial Journal, 2001 (2001), 55-68. doi: 10.1080/034612301750077338.

[21]

M. Taksar, C. Markussen, Optimal dynamic reinsurance policies for large insurance portfolios, Finance and Stochastics, 7 (2003), 97-121. doi: 10.1007/s007800200073.

[22]

N. Wang, Optimal investment for an insurer with exponential utility preference, Insurance: Mathematics and Economics, 40 (2007), 77-84. doi: 10.1016/j.insmatheco.2006.02.008.

[23]

H. Yang, L. Zhang, Optimal investment for insurer with jump-diffusion risk process, Insurance: Mathematics and Economics, 37 (2005), 615-634. doi: 10.1016/j.insmatheco.2005.06.009.

[24]

C. Yin, K. C. Yuen, Optimal dividend problems for a jump-diffusion model with capital injections and proportional transaction costs, Journal of Industrial and Management Optimization, 11 (2015), 1247-1262. doi: 10.3934/jimo.2015.11.1247.

[25]

X. Zhang, M. Zhou, J. Guo, Optimal combinational quota-share and excess-of-loss reinsurance policies in a dynamic setting, Applied Stochastic Models in Business and Industry, 23 (2007), 63-71. doi: 10.1002/asmb.637.

[26]

M. Zhou, K. Yuen, Optimal reinsurance and dividend for a diffusion model with capital injection: Variance premium principle, Economic Modelling, 29 (2012), 198-207. doi: 10.1016/j.econmod.2011.09.007.

show all references

References:
[1]

S. Asmussen, B. Højgaard, M. Taksar, Optimal risk control and dividend distribution policies: Example of excess-of-loss reinsurance for an insurance corporation, Finance and Stochastics, 4 (2000), 299-324. doi: 10.1007/s007800050075.

[2]

S. Asmussen, M. Taksar, Controlled diffusion models for optimal dividend pay-out, Insurance: Mathematics and Economics, 20 (1997), 1-15. doi: 10.1016/S0167-6687(96)00017-0.

[3]

P. Azcue, N. Muler, Optimal reinsurance and dividend distribution policies in the Cramér-Lundberg model, Mathematical Finance, 15 (2005), 261-308. doi: 10.1111/j.0960-1627.2005.00220.x.

[4]

L. Bai, J. Guo, Optimal proportional reinsurance and investment with multiple risky assets and no-shorting constraint, Insurance: Mathematics and Economics, 42 (2008), 968-975. doi: 10.1016/j.insmatheco.2007.11.002.

[5]

S. Browne, Optimal investment policies for a firm with a random risk process: Exponential utility and minimizing the probability of ruin, Mathematics of Operations Research, 20 (1995), 937-958. doi: 10.1287/moor.20.4.937.

[6]

L. Chen and H. Yang, Optimal reinsurance and investment strategy with two piece utility function Journal of Industrial and Management Optimization, 12 (2016).

[7]

T. Choulli, M. Taksar, X. Zhou, A diffusion model for optimal dividend distribution for a company with constraints on risk control, SIAM Journal on Control and Optimization, 41 (2003), 1946-1979. doi: 10.1137/S0363012900382667.

[8]

W. Fleming and H. Soner, Controlled Markov Processes and Viscosity Solutions, Springer Science & Business Media, 2006.

[9]

J. Grandell, Aspects of Risk Theory, Springer, 1991.

[10]

B. Højgaard, M. Taksar, Controlling risk exposure and dividends pay-out schemes: Insurance company example, Mathematical Finance, 9 (1999), 153-182. doi: 10.1111/1467-9965.00066.

[11]

B. Højgaard, M. Taksar, Optimal risk control for a large corporation in the presence of returns on investments, Finance and Stochastics, 5 (2001), 527-547. doi: 10.1007/PL00000042.

[12]

B. Højgaard, M. Taksar, Optimal dynamic portfolio selection for a corporation with controllable risk and dividend distribution policy, Quantitative Finance, 4 (2004), 315-327. doi: 10.1088/1469-7688/4/3/007.

[13]

C. Irgens, J. Paulsen, Optimal control of risk exposure, reinsurance and investments for insurance portfolios, Insurance: Mathematics and Economics, 35 (2004), 21-51. doi: 10.1016/j.insmatheco.2004.04.004.

[14]

Z. Liang, V. Young, Dividends and reinsurance under a penalty for ruin, Insurance: Mathematics and Economics, 50 (2012), 437-445. doi: 10.1016/j.insmatheco.2012.02.005.

[15]

Z. Liang, K. Yuen, Optimal dynamic reinsurance with dependent risks: Variance premium principle, Scandinavian Actuarial Journal, 2016 (2016), 18-36. doi: 10.1080/03461238.2014.892899.

[16]

S. Luo, M. Wang, X. Zeng, Optimal reinsurance: Minimize the expected time to reach a goal, Scandinavian Actuarial Journal, 2016 (2015), 741-762. doi: 10.1080/03461238.2015.1015161.

[17]

J. Paulsen, Optimal dividend payouts for diffusions with solvency constraints, Finance and Stochastics, 7 (2003), 457-473. doi: 10.1007/s007800200098.

[18]

J. Paulsen, H. Gjessing, Optimal choice of dividend barriers for a risk process with stochastic return on investments, Insurance: Mathematics and Economics, 20 (1997), 215-223. doi: 10.1016/S0167-6687(97)00011-5.

[19]

V. Pestien, W. Sudderth, Continuous-time red and black: how to control a diffusion to a goal, Mathematics of Operations Research, 10 (1985), 599-611. doi: 10.1287/moor.10.4.599.

[20]

H. Schmidli, Optimal proportional reinsurance policies in a dynamic setting, Scandinavian Actuarial Journal, 2001 (2001), 55-68. doi: 10.1080/034612301750077338.

[21]

M. Taksar, C. Markussen, Optimal dynamic reinsurance policies for large insurance portfolios, Finance and Stochastics, 7 (2003), 97-121. doi: 10.1007/s007800200073.

[22]

N. Wang, Optimal investment for an insurer with exponential utility preference, Insurance: Mathematics and Economics, 40 (2007), 77-84. doi: 10.1016/j.insmatheco.2006.02.008.

[23]

H. Yang, L. Zhang, Optimal investment for insurer with jump-diffusion risk process, Insurance: Mathematics and Economics, 37 (2005), 615-634. doi: 10.1016/j.insmatheco.2005.06.009.

[24]

C. Yin, K. C. Yuen, Optimal dividend problems for a jump-diffusion model with capital injections and proportional transaction costs, Journal of Industrial and Management Optimization, 11 (2015), 1247-1262. doi: 10.3934/jimo.2015.11.1247.

[25]

X. Zhang, M. Zhou, J. Guo, Optimal combinational quota-share and excess-of-loss reinsurance policies in a dynamic setting, Applied Stochastic Models in Business and Industry, 23 (2007), 63-71. doi: 10.1002/asmb.637.

[26]

M. Zhou, K. Yuen, Optimal reinsurance and dividend for a diffusion model with capital injection: Variance premium principle, Economic Modelling, 29 (2012), 198-207. doi: 10.1016/j.econmod.2011.09.007.

Figure 1.  The minimal expected time and the associated optimal strategies for $\sigma=0.1$.
Figure 2.  The minimal expected time and the associated optimal strategies for $\sigma=0.01$.
Figure 3.  The minimal expected time and the associated optimal strategies for $b=0.03$.
Figure 4.  The minimal expected time and the associated optimal strategies for $b=0.3$.
Figure 5.  Expected time vs goal for $x=0.5$
[1]

Jean-Claude Zambrini. On the geometry of the Hamilton-Jacobi-Bellman equation. Journal of Geometric Mechanics, 2009, 1 (3) : 369-387. doi: 10.3934/jgm.2009.1.369

[2]

Steven Richardson, Song Wang. The viscosity approximation to the Hamilton-Jacobi-Bellman equation in optimal feedback control: Upper bounds for extended domains. Journal of Industrial & Management Optimization, 2010, 6 (1) : 161-175. doi: 10.3934/jimo.2010.6.161

[3]

Daniele Castorina, Annalisa Cesaroni, Luca Rossi. On a parabolic Hamilton-Jacobi-Bellman equation degenerating at the boundary. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1251-1263. doi: 10.3934/cpaa.2016.15.1251

[4]

Lv Chen, Hailiang Yang. Optimal reinsurance and investment strategy with two piece utility function. Journal of Industrial & Management Optimization, 2017, 13 (2) : 737-755. doi: 10.3934/jimo.2016044

[5]

Mohamed Assellaou, Olivier Bokanowski, Hasnaa Zidani. Error estimates for second order Hamilton-Jacobi-Bellman equations. Approximation of probabilistic reachable sets. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 3933-3964. doi: 10.3934/dcds.2015.35.3933

[6]

Fengjun Wang, Qingling Zhang, Bin Li, Wanquan Liu. Optimal investment strategy on advertisement in duopoly. Journal of Industrial & Management Optimization, 2016, 12 (2) : 625-636. doi: 10.3934/jimo.2016.12.625

[7]

Federica Masiero. Hamilton Jacobi Bellman equations in infinite dimensions with quadratic and superquadratic Hamiltonian. Discrete & Continuous Dynamical Systems - A, 2012, 32 (1) : 223-263. doi: 10.3934/dcds.2012.32.223

[8]

Ka Chun Cheung, Hailiang Yang. Optimal investment-consumption strategy in a discrete-time model with regime switching. Discrete & Continuous Dynamical Systems - B, 2007, 8 (2) : 315-332. doi: 10.3934/dcdsb.2007.8.315

[9]

Qian Zhao, Zhuo Jin, Jiaqin Wei. Optimal investment and dividend payment strategies with debt management and reinsurance. Journal of Industrial & Management Optimization, 2017, 13 (5) : 1-26. doi: 10.3934/jimo.2018009

[10]

Joan-Andreu Lázaro-Camí, Juan-Pablo Ortega. The stochastic Hamilton-Jacobi equation. Journal of Geometric Mechanics, 2009, 1 (3) : 295-315. doi: 10.3934/jgm.2009.1.295

[11]

Nalini Anantharaman, Renato Iturriaga, Pablo Padilla, Héctor Sánchez-Morgado. Physical solutions of the Hamilton-Jacobi equation. Discrete & Continuous Dynamical Systems - B, 2005, 5 (3) : 513-528. doi: 10.3934/dcdsb.2005.5.513

[12]

María Barbero-Liñán, Manuel de León, David Martín de Diego, Juan C. Marrero, Miguel C. Muñoz-Lecanda. Kinematic reduction and the Hamilton-Jacobi equation. Journal of Geometric Mechanics, 2012, 4 (3) : 207-237. doi: 10.3934/jgm.2012.4.207

[13]

Larry M. Bates, Francesco Fassò, Nicola Sansonetto. The Hamilton-Jacobi equation, integrability, and nonholonomic systems. Journal of Geometric Mechanics, 2014, 6 (4) : 441-449. doi: 10.3934/jgm.2014.6.441

[14]

Tomoki Ohsawa, Anthony M. Bloch. Nonholonomic Hamilton-Jacobi equation and integrability. Journal of Geometric Mechanics, 2009, 1 (4) : 461-481. doi: 10.3934/jgm.2009.1.461

[15]

Yan Zeng, Zhongfei Li. Optimal reinsurance-investment strategies for insurers under mean-CaR criteria. Journal of Industrial & Management Optimization, 2012, 8 (3) : 673-690. doi: 10.3934/jimo.2012.8.673

[16]

Gongpin Cheng, Rongming Wang, Dingjun Yao. Optimal dividend and capital injection strategy with excess-of-loss reinsurance and transaction costs. Journal of Industrial & Management Optimization, 2017, 13 (4) : 1-25. doi: 10.3934/jimo.2017051

[17]

Gawtum Namah, Mohammed Sbihi. A notion of extremal solutions for time periodic Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems - B, 2010, 13 (3) : 647-664. doi: 10.3934/dcdsb.2010.13.647

[18]

Mihai Bostan, Gawtum Namah. Time periodic viscosity solutions of Hamilton-Jacobi equations. Communications on Pure & Applied Analysis, 2007, 6 (2) : 389-410. doi: 10.3934/cpaa.2007.6.389

[19]

Piermarco Cannarsa, Marco Mazzola, Carlo Sinestrari. Global propagation of singularities for time dependent Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 4225-4239. doi: 10.3934/dcds.2015.35.4225

[20]

Renato Iturriaga, Héctor Sánchez-Morgado. Limit of the infinite horizon discounted Hamilton-Jacobi equation. Discrete & Continuous Dynamical Systems - B, 2011, 15 (3) : 623-635. doi: 10.3934/dcdsb.2011.15.623

2016 Impact Factor: 0.994

Metrics

  • PDF downloads (4)
  • HTML views (1)
  • Cited by (0)

Other articles
by authors

[Back to Top]